Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 78, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 23, 2019, 9:29 AM EDT for 8 counties in West Virginia. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2019, 9:29 AM EDT (13:29 UTC)
- Expired
- Aug 23, 2019, 10:46 AM EDT
- In force
- 77 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Braxton County, WV, Clay County, WV, Kanawha County, WV, Nicholas County, WV, Randolph County, WV, Roane County, WV, Upshur County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486
WGUS51 KRLX 231329
FFWRLX
WVC007-015-039-067-083-087-097-101-231630-
/O.NEW.KRLX.FF.W.0078.190823T1329Z-190823T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
929 AM EDT Fri Aug 23 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southwestern Randolph County in northeastern West Virginia...
North central Nicholas County in southeastern West Virginia...
Northeastern Kanawha County in central West Virginia...
Southern Braxton County in north central West Virginia...
Southwestern Upshur County in northeastern West Virginia...
Southeastern Roane County in central West Virginia...
Northern Webster County in northeastern West Virginia...
Central Clay County in north central West Virginia...
* Until 1230 PM EDT.
* At 928 AM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. 2 to 2.5 inches of rain
have already fallen across much of the warned area. An additional
half inch to 1 inch of rain is expected before tapering off. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Sutton, Clay, Clendenin, Gassaway, Pinch, Holly River State,
Elkview, Wallback, Harrison, Diana, Frametown, Alexander, Strange
Creek, Procious, Eden, Servia, Helvetia, Pickens, Cleveland and
Little Birch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3837 8154 3847 8154 3875 8045 3873 8045
3872 8041 3873 8039 3876 8040 3881 8021
3862 8013
$$
301 follow-up statement
115
WGUS71 KRLX 231446
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1046 AM EDT Fri Aug 23 2019
WVC007-015-039-067-083-087-097-101-231455-
/O.CAN.KRLX.FF.W.0078.000000T0000Z-190823T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Nicholas WV-Kanawha WV-Braxton WV-Upshur WV-Roane WV-
Webster WV-Clay WV-
1046 AM EDT Fri Aug 23 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN RANDOLPH...NORTH CENTRAL
NICHOLAS...NORTHEASTERN KANAWHA...SOUTHERN BRAXTON...SOUTHWESTERN
UPSHUR...SOUTHEASTERN ROANE...NORTHERN WEBSTER AND CENTRAL CLAY
COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3837 8154 3847 8154 3875 8045 3873 8045
3872 8041 3873 8039 3876 8040 3881 8021
3862 8013
$$
30What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 6:39 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 23, 6:39 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 639 AM EDT Fri Aug 23 2019 .SYNOPSIS... Cold front finally exits to the south today. High pressure with dry, cooler weather for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 625 AM Friday... Showers widespread this morning, should dry out north to south later today in a gradual manner. Some minor POP adjustments, but the formation of the showers has continued to follow that low level frontogenesis. As of 235 AM Friday... In the midst of strengthening lower level 900-800mb frontogenesis, so expect the coverage of showers to increase through sunrise this morning. A weak wave of surface low pressure is keeping the forward motion of the cold front to a minimum but should see the front clear our portion of the mountains after 15Z. The POPs continue in the wake of the front, however, due to a 500mb axis embedded in the very broad cyclonic flow over the Great Lakes. Much drier air at the surface, lower, and mid levels moves in with this wholesale airmass change once the wave aloft passes and high pressure builds over the Great Lakes. Lower dewpoints tonight allow for lows to drop back into a more comfortable range after a few days of heat across the region. && .SHORT TERM /SATURDAY THROUGH MONDAY/... As of 313 AM Friday... Mainly dry conditions are expected on Saturday due to the influence of an expansive surface high centered in Quebec. However, can't completely rule out a few isolated showers/storms Saturday afternoon in extreme southeastern zones where better quality moisture and instability is expected (dewpoints in the low/mid 60s and CAPE around 1,000 J/kg). The greatest chance of any precipitation will be in southwest VA where low chance PoPs are in place. Elsewhere, the atmosphere will be very dry with surface dewpoints in the mid/upper 50s, yielding PWATs between a half inch to an inch. With high temperatures forecast to reach the upper 70s/low 80s, fantastic weather is expected with comfortable humidity levels. As the aforementioned high pressure shifts east towards the Canadian maritimes on Sunday, return flow will give temperatures a boost of a few degrees. This should translate to highs in the low 80s across the lowlands on Sunday afternoon, just a degree or two below normal for this time of the year. Upper ridge axis across the Great Lakes should provide for a mainly dry forecast once again, but some low PoPs are included across southern areas as a cut-off low rotates east of the area in the Mid-Atlantic region. Regardless, with little to no instability expected and subsidence in place, most of the region should be dry. By Monday, upper ridge axis continues to push to the east and a shortwave trough will move across the Midwest. This leading shortwave trough will eventually become absorbed by a larger scale trough emerging from the northern Plains late in the short term period. However, the leading shortwave trough may get close enough to our region on Monday afternoon to bring an increase in PoPs from west to east through the day, as the GFS suggests. The ECMWF, however, is slower with the arrival of the leading trough and thus, holds off on most of the precip towards mainly the long term period. For now, went with a consenus blend of models which does support slight/chance PoPs across the region Monday afternoon into the evening. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 313 AM Friday... By Monday night, the aforementioned main trough axis will extend from the Canadian Prairies southeastward into the Ohio Valley, pushing a cold front through our region on Tuesday. This will bring widespread showers and thunderstorms throughout the area on Tuesday. With models projecting PWATs around 1.50-1.75 inches, heavy downpours will be possible. There also will be some modest shear, with models at this distance suggesting around 30 kts in the 0-6 km layer. However, instability will be in question given the abundant cloud cover that is expected. Precipitation will end from west to east throughout the day on Wednesday, with high pressure building in across the Ohio Valley. This feature should then be in control through the remainder of the week, keeping conditions mainly dry and seasonal through the end of the long term period. && .AVIATION /10Z FRIDAY THROUGH TUESDAY/... As of 620 AM Friday... Widespread showers with isolated thunder this morning should become less numerous from north to south as Friday progresses in time. Until then, bouncing observations can be expected in and out of showers. Ceilings and visibilities have been variable since the last synoptic issuance of the TAFs a few hours ago and this is expected to continue for a few more hours. VFR later in the day for all sites. Fog potential to form in the valleys is on the higher side tonight after 04Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: More brief IFR is possible in heavy showers. Isolated thunder could creep in to the mix. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY M L M M H H H H H H H M HTS CONSISTENCY L L L L L L H H H M H H BKW CONSISTENCY L M M H H H H L H H H H EKN CONSISTENCY M M M M H M H L M M H H PKB CONSISTENCY M M M H M L M M H H H H CKB CONSISTENCY H H M M M H H H M M M H AFTER 12Z SATURDAY... IFR fog possible early Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/RG NEAR TERM...26 SHORT TERM...RG LONG TERM...RG AVIATION...26
Hazardous weather outlook, Aug 23, 4:32 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 432 AM EDT Fri Aug 23 2019 VAZ003-004-WVZ015-024>028-033-034-039-515>526-240845- Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-Braxton-McDowell- Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 432 AM EDT Fri Aug 23 2019 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for excessive rainfall today. Isolated flooding may become an issue. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020- 029>032-040-240845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun- Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Barbour- 432 AM EDT Fri Aug 23 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 23, 9:00 AM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
900 AM EDT Fri Aug 23 2019
WVZ015-016-027-231400-
Clay-Roane-Kanawha-
900 AM EDT Fri Aug 23 2019
...HEAVY RAIN WILL AFFECT NORTHERN KANAWHA... SOUTHEASTERN ROANE AND
CENTRAL CLAY COUNTIES...
At 855 AM EDT, Torrential downpours were clustered near Pinch, or
near Charleston, moving east at 30 mph. Rainfall amounts to 2 inches
can be expected over the next hour, with locally higher
amounts possible.
Locations impacted include...
Charleston, Nitro, Clay, Jefferson, South Charleston, St. Albans,
Dunbar, Sissonville, Clendenin, Cross Lanes, Pinch, Institute,
Tornado, and Elkview.
Excessive runoff from heavy rainfall will cause ponding of water in
urban areas, highways, streets and underpasses, as well as other
poor drainage areas and low lying spots.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3842 8187 3861 8098 3846 8087 3831 8182
3832 8182 3831 8185 3832 8190 3840 8190
TIME...MOT...LOC 1255Z 257DEG 29KT 3841 8155
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:00 AM EDT | Special Weather Statement | RLX | Clay | 60 min |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.